Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 166, NWS Tulsa, OK

April 22, 2004LeFlore County, Oklahoma; Sebastian County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Apr 22, 2004, 10:25 PM CDT for LeFlore County, Oklahoma; Sebastian County, Arkansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2004, 10:25 PM CDT (03:25 UTC)
Expired
Apr 22, 2004, 11:30 PM CDT
In force
65 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

Counties Sebastian County, AR, LeFlore County, OK

The radar

The Western Arkansas radar (KSRX), 9 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 9:50 PM CDTSevere Thunderstorm WatchSPC6 hr
Apr 22, 7:50 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
543 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

404 
WUUS54 KTSA 230325
SVRTUL
ARC131-OKC079-230430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
1025 PM CDT THU APR 22 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LE FLORE COUNTY IN SOUTHEAST OKLAHOMA   
  SEBASTIAN COUNTY IN WEST CENTRAL ARKANSAS

* UNTIL 1130 PM CDT

* AT 1025 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3
  MILES NORTH OF CAMERON...MOVING EAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CAMERON...
  POCOLA...ARKOMA...FORT SMITH...HACKETT...GREENWOOD...BARLING...
  LAVACA...BURNVILLE...EXCELSIOR...BONANZA...JENNY LIND AND BLOOMER.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE
STORM HAS PASSED.

LAT...LON 3544 9407 3543 9414 3538 9414 3535 9429
          3548 9439 3540 9442 3533 9451 3534 9459
          3507 9455 3521 9406

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 9:35 PM CDT, 50 minutes earlier.

Area forecast discussion, Apr 22, 9:35 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
935 PM CDT THU APR 22 2004

STRONGER 850-700 MILLIBAR FLOW TODAY THAN WEDNESDAY YIELDED A
TORNADIC OUTBREAK LATE THIS AFTERNOON AND EARLY THIS EVENING.
TORNADIC STORMS HAVE WEAKENED WITH A TRANSITION UNDERWAY TO ELEVATED
STORMS WITH HAIL BECOMING THE MAIN THREAT. TRAINING OF STORMS
EARLIER RESULTED IN COPIOUS RAINFALL AMOUNTS WITH OVER 3 INCHES
FALLING IN ABOUT AN HOUR AT THE MESONET SITE IN SOUTHERN WAGONER
COUNTY.

FLASH FLOOD WATCH WILL CONTINUE AREAWIDE OVERNIGHT AS HEAVY RAINFALL
WILL REMAIN POSSIBLE WITH THE STORMS. CAPPING INVERSION HAS
PREVENTED THUNDERSTORM DEVELOPMENT IN SOUTHEAST OKLAHOMA BUT THE 00Z
ETA INDICATES THAT ELEVATED CONVECTION MAY INCREASE IN THIS AREA
LATE TONIGHT. IT IS DOUBTFUL THAT FLASH FLOODING WILL OCCUR IN THIS
AREA BUT DO NOT FEEL TOTALLY COMFORTABLE CANCELLING THE WATCH AT
THIS TIME ESPECIALLY SINCE IT WILL LIKELY BE NEEDED LATER ANYWAY.
THE WATCH WILL LIKELY NEED TO BE EXTENDED THROUGH SATURDAY AREAWIDE
BUT THE AREA OF GREATEST CONCERN OVER THE NEXT 48 HOURS WILL
GENERALLY BE ALONG AND NORTH OF INTERSTATE 40 WHERE SEVERAL INCHES
OF RAIN WILL BE LIKELY FRIDAY NIGHT AND SATURDAY.

FRIDAY MAY BE ANOTHER FAIRLY ACTIVE SEVERE WEATHER DAY ALTHOUGH DEEP
LAYER SHEAR WILL BE DECREASING SO NOT EXPECTING ANYTHING LIKE TODAY.
BEYOND 00Z FRIDAY...WATER WILL BE THE BIGGEST CONCERN WITH PERHAPS
AN ISOLATED HAIL THREAT THROUGH THE NIGHT FRIDAY NIGHT.

ADJUSTED POPS TONIGHT TO FIT THE CURRENT TRENDS AND ALSO REMOVED THE
SEVERE WORDING ALTHOUGH ISOLATED SEVERE STORMS WILL PERSIST.

UPDATE COMING SHORTLY.

FORECAST ID= 05

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH TONIGHTY FOR ZONES
ARZ001>002...ARZ010>011...ARZ019>020...ARZ029.

OK...FLASH FLOOD WATCH TONIGHT FOR ZONES OKZ049...OKZ053>076.

PLATE
Hazardous weather outlook, Apr 22, 1:00 PM CDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT THU APR 22 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT THU APR 22 2004

.DAY ONE...THIS AFTERNOON AND TONIGHT

...SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT ACROSS
  MUCH OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS...

NUMEROUS SURFACE BOUNDARIES RESIDE ACROSS THE OUTLOOK AREA THIS
AFTERNOON...AND WITH AN UNSTABLE AIRMASS IN PLACE AND FAVORABLE WIND
FIELDS ALOFT...ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED LATE THIS
AFTERNOON THROUGH TONIGHT.

INITIAL THUNDERSTORM DEVELOPMENT IS EXPECTED BY LATE AFTERNOON ALONG
A REMNANT OUTFLOW BOUNDARY.  THIS BOUNDARY IS EXPECTED TO EXTEND FROM
NEAR TULSA SOUTHEASTWARD FOLLOWING THE ARKANSAS RIVER VALLEY AND
CONTINUING THROUGH WEST CENTRAL ARKANSAS.  ADDITIONAL THUNDERSTORM
DEVELOPMENT IS EXPECTED FURTHER WEST ACROSS CENTRAL AND NORTHERN
OKLAHOMA WITH STORMS TRACKING INTO THE AREA BY EARLY EVENING.  THE
SEVERE WEATHER THREAT WILL CONTINUE OVERNIGHT AS LOW LEVEL WINDS
INCREASE AND THE ATMOSPHERE REMAINS UNSTABLE.  THE PRIMARY SEVERE
WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...WITH THE
THREAT FOR TORNADOES BEING HIGHEST NEAR THE SURFACE BOUNDARY
LOCATIONS.

OF EQUAL CONCERN IS THE POTENTIAL FOR FLASH FLOODING ACROSS THE
AREA...ESPECIALLY FAR EASTERN OKLAHOMA AND WESTERN ARKANSAS WHERE
LATEST DATA SUGGEST THE HEAVIEST RAINS WILL FALL TONIGHT.  A FLOOD
WATCH IS BEING CONSIDERED...AND PERSONS ACROSS THE ENTIRE OUTLOOK
AREA SHOULD BE ALERT FOR POTENTIAL FLOODING CONDITIONS.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED LATER TODAY. EMERGENCY
MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR ANOTHER ROUND OF SEVERE
WEATHER...INCLUDING THE POSSIBILITY OF TORNADOES.  ALL SHOULD CLOSELY
MONITOR THE LATEST WEATHER CONDITIONS AND STATEMENTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE SEVERE WEATHER THREAT WILL CONTINUE INTO THROUGH FRIDAY INTO
SATURDAY MORNING.  CONDITIONS SHOULD FINALLY BECOME MORE TRANQUIL
WITH A RETURN TO DRY WEATHER BY THE END OF THE WEEKEND CONTINUING
THROUGH MUCH OF NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Local storm report, Apr 22, 9:50 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
950 PM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0924 PM     HAIL             4 W EUFAULA             35.29N 95.65W
04/22/2004  1.00 INCH        MCINTOSH           OK   EMERGENCY MNGR

&&

GM
Special weather statement, Apr 22, 9:50 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
950 PM CDT THU APR 22 2004

ARZ001-002-010-011-019-020-OKZ068>072-074-230300-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CRAWFORD AR-FRANKLIN AR-
HASKELL OK-MADISON AR-MCINTOSH OK-MUSKOGEE OK-SEQUOYAH OK-
WASHINGTON AR-
950 PM CDT THU APR 22 2004

TORNADO WATCH NUMBER 106 HAS BEEN CANCELLED. A NEW SEVERE
THUNDERSTORM WATCH IS REPLACING THE TORNADO WATCH.
Special weather statement, Apr 22, 9:57 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
957 PM CDT THU APR 22 2004

ARZ001-002-010-011-019-020-029-OKZ062-063-067>076-230900-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CRAWFORD AR-DELAWARE OK-
FRANKLIN AR-HASKELL OK-LATIMER OK-LE FLORE OK-MADISON AR-MAYES OK-
MCINTOSH OK-MUSKOGEE OK-PITTSBURG OK-SEBASTIAN AR-SEQUOYAH OK-
WAGONER OK-WASHINGTON AR-
957 PM CDT THU APR 22 2004

SEVERE THUNDERSTORM WATCH NUMBER 107 HAS BEEN ISSUED UNTIL 4 AM.
Local storm report, Apr 22, 10:09 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1009 PM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0932 PM     HAIL             CANADIAN                35.18N 95.65W
04/22/2004  1.00 INCH        PITTSBURG          OK   PUBLIC

0940 PM     HAIL             3 NNE CANADIAN          35.22N 95.63W
04/22/2004  1.75 INCH        PITTSBURG          OK   PUBLIC

&&

GM
Special weather statement, Apr 22, 10:18 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1018 PM CDT THU APR 22 2004

ARZ029-OKZ076-230400-
LE FLORE OK-SEBASTIAN AR-
1018 PM CDT THU APR 22 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1100 PM CDT
FOR THE FOLLOWING COUNTIES:

IN WEST CENTRAL ARKANSAS
     SEBASTIAN

IN SOUTHEAST OKLAHOMA
     LE FLORE

AT 1018 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES NORTH OF CAMERON...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...CROSSROADS...MILLTOWN...MILL
CREEK...CAMERON...ROCK ISLAND...SPIRO...POCOLA...SCULLYVILLE...
BRADEN...URSULA...HACKETT...GREENWOOD...BARLING...LAVACA...ARKOLA...
MIDLAND...DAYTON...WITCHERVILLE...WASHBURN...BURNVILLE...JENSON...
EXCELSIOR...BONANZA...JENNY LIND...RYE HILL...BLOOMER AND CENTRAL
CITY.

A LARGE PORTION OF SEBASTIAN AND LE FLORE COUNTIES WILL BE AFFECTED
BY THESE STORMS THROUGH 1100 PM CDT.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Local storm report, Apr 22, 10:21 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1021 PM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             5 SE EUFAULA            35.24N 95.52W
04/22/2004  1.75 INCH        PITTSBURG          OK   TRAINED SPOTTER

            REPORT FROM LONGTOWN COMMUNITY

&&

GM

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:26 PM CDTTornado WarningTSACherokee, Muskogee64 min
Apr 22, 7:47 PM CDTSevere Thunderstorm WarningTSAAdair58 min
Apr 22, 8:23 PM CDTTornado WarningTSACherokee52 min
Apr 22, 8:35 PM CDTSevere Thunderstorm WarningTSAMcIntosh, Pittsburg55 min
Apr 22, 8:50 PM CDTSevere Thunderstorm WarningTSAOsage, Tulsa55 min
Apr 22, 9:30 PM CDTSevere Thunderstorm WarningTSAHaskell, McIntosh, Pittsburg75 min
Apr 22, 9:31 PM CDTSevere Thunderstorm WarningTSAWashington44 min
Apr 22, 10:53 PM CDTSevere Thunderstorm WarningTSAMcIntosh67 min
Apr 22, 11:14 PM CDTSevere Thunderstorm WarningTSAOkfuskee46 min
Apr 22, 11:58 PM CDTSevere Thunderstorm WarningTSAOkfuskee32 min
Apr 23, 12:01 AM CDTSevere Thunderstorm WarningTSAMcIntosh, Muskogee59 min
Apr 23, 12:49 AM CDTSevere Thunderstorm WarningTSASequoyah41 min
Apr 23, 1:19 AM CDTSevere Thunderstorm WarningTSAAdair41 min
Apr 23, 2:31 AM CDTSevere Thunderstorm WarningTSAAdair29 min
Apr 23, 8:42 AM CDTSevere Thunderstorm WarningTSAPawnee48 min
Apr 23, 9:43 AM CDTSevere Thunderstorm WarningTSAOsage62 min
Apr 23, 4:21 PM CDTFlash Flood WarningTSAAdair, Cherokee4 hr
Apr 23, 6:23 PM CDTFlash Flood WarningTSAMcIntosh4 hr
Apr 23, 6:24 PM CDTSevere Thunderstorm WarningTSACherokee51 min
Apr 23, 6:43 PM CDTSevere Thunderstorm WarningTSAAdair47 min
Apr 22, 7:35 PM CDTFlash Flood WarningTSAWashington3 hr
Apr 22, 7:42 PM CDTTornado WarningTSAWashington63 min
Apr 22, 8:54 PM CDTSevere Thunderstorm WarningTSAMadison66 min
Apr 22, 9:04 PM CDTSevere Thunderstorm WarningTSAWashington56 min
Apr 22, 9:33 PM CDTSevere Thunderstorm WarningTSAFranklin42 min
Apr 22, 9:47 PM CDTSevere Thunderstorm WarningTSACrawford13 min
Apr 22, 9:50 PM CDTSevere Thunderstorm WarningTSACrawford25 min
Apr 22, 9:51 PM CDTSevere Thunderstorm WarningTSACrawford24 min
Apr 22, 9:56 PM CDTSevere Thunderstorm WarningTSAMadison64 min
Apr 22, 10:11 PM CDTSevere Thunderstorm WarningTSAFranklin64 min
Apr 22, 11:16 PM CDTSevere Thunderstorm WarningTSAFranklin59 min
Apr 22, 11:24 PM CDTFlash Flood WarningTSAFranklin, Madison5 hr
Apr 23, 3:55 AM CDTFlash Flood WarningTSAFranklin, Madison, Washington3 hr
Apr 23, 6:58 AM CDTFlash Flood WarningTSAMadison4 hr
Apr 23, 9:36 AM CDTFlash Flood WarningTSACarroll114 min
Apr 23, 5:15 PM CDTFlash Flood WarningTSABenton4 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Severe Thunderstorm Warnings in Arkansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.